Article

Association of self-reported painful symptoms with clinical and neurophysiologic signs in HIV-associated sensory neuropathy

Department of Neurology, Mount Sinai, School of Medicine, New York, NY 10029, USA.
Pain (Impact Factor: 5.21). 12/2010; 151(3):732-6. DOI: 10.1016/j.pain.2010.08.045
Source: PubMed

ABSTRACT

Sensory neuropathy (HIV-SN) is a common cause of pain in HIV-infected people. Establishing a diagnosis of HIV-SN is important, especially when contemplating opioid use in high-risk populations. However physical findings of HIV-SN may be subtle, and sensitive diagnostic tools require specialized expertise. We investigated the association between self-report of distal neuropathic pain and/or paresthesias (DNPP) and objective signs of HIV-SN. Data were obtained from the Central Nervous System HIV Antiretroviral Therapy Effects Research (CHARTER) study. Out of 237 participants, 101 (43%) reported DNPP. Signs of HIV-SN were measured by a modified Total Neuropathy Score (TNS), composed of six objective sensory subscores (pin sensibility, vibration sensibility, deep tendon reflexes, quantitative sensory testing for cooling and vibration, and sural sensory amplitude). Self-report of DNPP was associated with all six TNS items in univariate analysis and with four TNS items in multivariate analysis. The sensitivity and specificity of self-report of DNPP in detecting the presence of a sensory abnormality were 52% and 92%, respectively with a PPV of 96% and a NPV of 34%. Increasing intensity of pain measured on a visual analog scale was associated with increasing severity of sensory abnormality. In summary, our results suggest that HIV-infected patients reporting symptoms consistent with HIV-SN, such as tingling, pins and needles, or aching or stabbing pain in the distal lower extremities, usually have objective evidence of HIV-SN on neurologic examination or with neurophysiologic testing. This finding holds true regardless of demographic factors, depression or substance use history.

Download full-text

Full-text

Available from: David B Clifford, Feb 03, 2014
  • Source
    • "HIV-DSP and ATN together involve approximately 30-67% of patients with advanced HIV disease [1]. Despite significant improvement in the overall health of HIV-infected patients in the highly active antiretroviral therapy (HAART) era, HIV-SN still remains an important cause of morbidity among these patients because it considerably affects their quality of life [9,10]. The presence of HIV-SN-related neuropathic pain is a factor associated with greater unemployment, higher rates of depression and greater dependency in daily life activities albeit successful HAART [9]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background Peripheral neuropathy (PN) which is the most common neurological complication of HIV infection is under recognised and undertreated especially in resource limited settings. This ailment which has a negative impact on the quality of life of HIV/AIDS patients exists in different clinical patterns of which HIV-associated Sensory neuropathy (HIV-SN) is the most common affecting up to two thirds of patients with advanced disease in some settings. In Cameroon where HIV is a major public health problem, the burden of HIV-SN has not yet been well defined. Methods Using the Brief Peripheral Neuropathy Screening (BPNS) tool validated by the AIDS Clinical Trial Group (ACTG) we carried out a cross sectional study to determine the prevalence of HIV-SN and its associated factors among HIV-1 patients at the Douala General Hospital between 1st July and 31st October 2011. HIV-SN was defined as the presence of neuropathic symptoms and at least an abnormal perception of vibrations of a 128Hz tuning fork on the great toe or abnormal ankle reflexes or both and expressed as a percentage of the study population. Results Out of 295 patients studied, 21% had HIV-SN. In HIV-SN patients the median duration of HIV infection was 79.8 months (IQR 46 – 107.5) and their median CD4 count 153cells/μL (IQR 80 – 280). Patient recall and clinical chart review showed that, 83.9% had neuropathic symptoms prior to HAART initiation and 16.1% after HAART initiation. Low CD4 count, history of alcohol intake and history of anti-tuberculosis treatment were strongly associated with HIV-SN (AOR 2.5, 2.8 and 2.9 respectively). Conclusions HIV-SN is common among patients with advanced HIV infection in Cameroon. This simple diagnostic tool (BPNS) should therefore be routinely used to detect those with HIV-SN or at risk so as to minimise the negative impact it has on their quality of life.
    Full-text · Article · Nov 2012 · AIDS Research and Therapy
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Human immunodeficiency virus (HIV)-related distal sensory polyneuropathy (DSP) is the most common HIV-associated sensory neuropathy. The envelope glycoprotein of HIV-1, gp 120, appears to contribute to this painful neuropathy. Two standard treatments for HIV infection/HIV-related painful DSP (e.g., antiviral therapy [e.g., nucleoside reverse transcriptase inhibitors (NRTI)] opioids) should each be carefully evaluated prior to being utilized to ameliorate the pain of DSP, since they may actually promote nociception. Nucleoside reverse transcriptase inhibitors require activation in the cell via the addition of 3 phosphate groups (by cellular kinases) to their deoxyribose moiety, to form NRTI triphosphates. Subsequently, these deoxynucleotide analogs compete with natural deoxynucleotides for incorporation into the growing viral DNA chain. The incorporation of NRTIs into the viral DNA chain leads to chain termination; since the nucleoside reverse transcriptase inhibitors lack a 3'-hydroxyl group on the deoxyribose moiety (unlike natural deoxynucleotides), so that the next incoming deoxynucleotide cannot form the next 5'-3' phosphodiester bond needed to extend the DNA chain. Unfortunately, many conventional agents utilized as pharmacologic therapy for neuropathic pain are not effective for providing satisfactory analgesia in painful HIV-related distal sensory polyneuropathy. Although there is no robust data, there does seem to be information which would support the notion of opioids having increased risk of being particularly pronociceptive when being used to treat painful HIV-related neuropathy. It thus appears conceivable that the use of at least certain opioids in efforts to achieve analgesia in patients with painful HIV-related neuropathy may be less than ideal since at least certain opioid analgesics themselves may potentially contribute to "fueling the fire" of HIV enhanced pain hypersensitivity; at least in part via upregulation of specific chemokine receptors (e.g., CXCR4) which seem to be vitally important in promoting HIV-related pain facilitation. The risk benefit ratio of treatment with agents such as NRTIs as well as opioids should be reviewed for specific individual patients, prior to clinicians initiating these agents. To raise awareness of the theoretical potential downside that opioids may possess if they are used for the treatment of painful HIV-related neuropathy. A narrative review of selected literature. Hypothetical in nature. Clinicians should consider all aspects of various therapeutic options, carefully weighing the risk/benefit ratios of each potential treatment before initiating opioids for painful HIV-related neuropathy.
    Preview · Article · Nov 2011 · Pain physician
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To compare the incidence and timing of toxicity associated with the use of a reduced dose of stavudine from 40 to 30 mg in first-line antiretroviral therapy (ART) for HIV treatment and to investigate associated risk factors. Multicohort study including 23 HIV programs in resource-limited countries. Adults enrolled between January 2005 and December 2009. Four-year rates of all-cause and stavudine-specific toxicity were estimated. Multilevel mixed-effect Poisson and accelerated failure models were used to investigate factors associated with toxicity and timing of diagnosis. A total of 48,785 patients contributed 62,505 person-years of follow-up. Rate of all-cause toxicity was 7.80 (95%CI 7.59-8.03) per 100 person-years, but varied greatly across sites (range 0.41-21.76). Patients treated with stavudine 40 mg had higher rates of toxicity (adjusted rate ratio [aRR] 1.18, 95%CI 1.06-1.30 during the first year of ART; and 1.51, 95%CI 1.32-1.71 during the second year). Women, older age, initial advanced clinical stage, and low CD4 count were associated with increased toxicity rate ratios. Timing of lipodystrophy and peripheral neuropathy diagnosis were 12% and 13% shorter, respectively, in patients treated with stavudine 40 mg than in those receiving 30 mg stavudine dose (P = 0.03 and 0.07, respectively). INSTERPRETATION: Higher rates of drug-related toxicity were reported in patients receiving stavudine 40 mg compared with 30 mg, and the time to toxicity diagnosis was shorter in patients treated with the higher dose. Higher rates of toxicity were observed during the first two years of ART.
    Full-text · Article · Nov 2011 · PLoS ONE
Show more